Extreme Proofs I: The Irrationality of √2

This is a preview of subscription content, log in to check access.


  1. Apostol, T., “Irrationality of The Square Root of Two—A Geometric Proof,” American Mathematical Monthly 107:841-842, 2000.

    Google Scholar 

  2. Aigner, Martin, and Günter M. Ziegler, Proofs from THE BOOK, Springer, Berlin, 1998.

  3. Bashmakova, I. G., and A. I. Lapin, Pifagor, Kvant, no 1, 1986, p. 10 (in Russian).

  4. Hardy, G. H., and E. M. Wright, An Introduction to the Theory of Numbers, 4th ed, Clarendon Press, Oxford, 1959.

  5. Conway, John H., and Richard K. Guy, The Book of Numbers, Copernicus, New York, 1996.

  6. Euclid, Elements. All Thirteen Books in One Volume, T. L. Heath (trans.), Green Lion Press, Santa Fe, 2002, http://www.greenlion.com/euclid.html.

  7. Laczkovich, Miklós, Conjecture and Proof, Mathematical Association of America, Washington, D.C., 2001.

  8. Plato, Theaetetus. Benjamin Jowett (trans.), 3rd ed, Vol. 4 of 5, Oxford University Press, 1892, http://oll.libertyfund.org/title/768/93834.

  9. Stark, Harold M., An Introduction to Number Theory, MIT Press, Cambridge, Massachusetts, 1978.

Download references

Author information



Corresponding author

Correspondence to Joseph Shipman.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Conway, J.H., Shipman, J. Extreme Proofs I: The Irrationality of √2. Math Intelligencer 35, 2–7 (2013). https://doi.org/10.1007/s00283-013-9373-9

Download citation


  • Fundamental Theorem
  • Mathematical Intelligencer
  • Unique Factorization
  • Galois Theory
  • Algebraic Integer